Wyoming, 2009

Winter Storm in Wyoming, April 2 to 4, 2009

April 2 to 4, 2009 · NWS BYZ · 2 events in 2 counties and zones

A Pacific storm system moved across the mountains of South Central Montana bringing periods of heavy snow. The storm moved slowly across Northern Wyoming and Southeast Montana resulting in a period of prolonged snowfall.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A Pacific storm system moved across the mountains of South Central Montana bringing periods of heavy snow. The storm moved slowly across Northern Wyoming and Southeast Montana resulting in a period of prolonged snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 2, 3:12 PM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Apr 2, 3:12 PM MST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
412 PM MDT THU APR 2 2009

.SHORT TERM...VALID FOR FRI AND SAT...

SERIES OF WAVES APPROACHING THE AREA WILL COMBINE TO PRODUCE AN
EXTENDED PERIOD OF SNOW FOR SOUTHERN MONTANA AND NORTH CENTRAL
WYOMING. SOUTHWEST FLOW ALOFT WILL BEGIN MOVING INTO THE WESTERN
MOUNTAINS TONIGHT WITH SNOW SHOWERS BEGINNING TO PRODUCE
ACCUMULATIONS THIS EVENING. UPPER LEVEL TROUGH DEEPENS OVER THE
AREA AND A SURFACE TROUGH DEVELOPS OVER THE CENTRAL ZONES WHICH
BECOMES A WEAK FOCUSING MECHANISM WITH THE AIRMASS UNSTABLE OVER
THE AREA. THIS PATTERN SHIFTS LITTLE DURING THE DAY ON FRIDAY AS
THE SECOND WAVE FILTERS IN ALOFT COOLING THE UPPER LEVELS WHILE
THE AIRMASS BECOMES SATURATED AND LAPSE RATES STEEPEN. PATTERN IS
SET UP FOR INSTABILITY DRIVEN SNOW ACROSS THE REGION AND HAVE
POSTED ADVISORIES AND WARNINGS ACROSS THE AREA BUT THIS STORM IS
EXPECTED TO BE PRODUCING SNOWFALL WITHOUT SIGNIFICANT WIND
EFFECTS. TEMPERATURES ON FRIDAY WILL MAKE SUBSTANTIAL
ACCUMULATIONS DIFFICULT WITH SNOWFALL SETTLING AND RATIOS BEING
LESS THAN 10 TO 1 FOR MOST OF THE AREA. AN UPPER LEVEL LOW TO
FORM OVER COLORADO FRIDAY NIGHT INTO SATURDAY AND THIS ALLOWS
MOISTURE TO CONTINUE TO WRAP INTO SOUTHERN MONTANA WHILE FLOW
REMAINS UPSLOPISH ALBEIT WEAK. WOULD EXPECT SNOW TO CONTINUE
OVERNIGHT INTO EARLY SATURDAY AND DECREASING FROM WEST TO EAST ON
SATURDAY AFTERNOON INTO THE EVENING. TEMPERATURES FRIDAY AND
SATURDAY WILL BE TRICKY AS ASSUMING ENOUGH CLOUD COVER TO LIMIT
HEATING BUT WOULD NOT BE SURPRISED IF A FEW LOCATIONS GET SOME
BREAKS TO CLIMB INTO THE 40S. SATURDAY NIGHT LOOKS TO HAVE
NORTHERLY FLOW BEGINNING TO DEVELOP WITH MOISTURE AND SNOW
DECREASING OVER THE AREA. BORSUM

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

THE MODELS CONTINUED TO BE CONSISTENT IN THEIR SOLUTIONS FOR NEXT
WEEK WITH THE ECMWF MOVING THE NEXT PACIFIC SYSTEM E SLOWER THAN THE
GFS. DUE TO THESE DIFFERENCES...THERE WAS A LARGE AMOUNT OF
UNCERTAINTY WITH THE FORECAST BEGINNING MIDWEEK. THERE WAS...
HOWEVER...DECENT MODEL AGREEMENT EARLY IN THE PERIOD WITH THE
GFS...WRF AND ECMWF MOVING A SHORTWAVE S INTO THE AREA IN NORTHERLY
FLOW ALOFT ON SUN. THE GFS WAS WETTER THAN THE OTHER TWO MODELS WITH
THIS FEATURE. HAVE MAINTAINED NEAR CLIMATOLOGY POPS OVER THE EASTERN
ZONES FOR SUN AND SPREAD THEM FURTHER W INTO THE NORTHERLY UPSLOPE
AREAS OF THE SW MOUNTAINS. A HIGH AMPLITUDE RIDGE WILL THEN MOVE
OVER THE REGION FOR SUN NIGHT THROUGH MON NIGHT BRINGING GENERALLY
DRY WEATHER. MADE JUST SLIGHT ADJUSTMENTS TO GOING TEMPERATURES
THROUGH THIS PERIOD.

THE GFS THEN STARTS TO SPREAD PACIFIC MOISTURE INTO THE AREA ON TUE
IN SW FLOW ALOFT AHEAD OF AN UPPER LOW MOVING INTO THE WESTERN U.S..
THE ECWMF WAS SLOWER AND DRIER WITH THIS FEATURE. BY WED
MORNING...THE GFS BROUGHT THE UPPER LOW INTO E UT/W CO WHILE THE
ECMWF HAD THE LOW OVER NV. THE DIFFERENCES IN SPEED CONTINUED
THROUGH THE END OF THE EXTENDED. DID NOT CHANGE THE INHERITED POPS
WHICH REFLECTED THE GFS ON TUE...AND THEN WERE NEAR CLIMATOLOGICAL
VALUES THROUGH THE REST OF THE PERIOD. THE MODELS WERE TRENDING
WARMER FOR TUE SO RAISED TEMPERATURES SEVERAL DEGREES...OTHERWISE
MADE LITTLE TO NO TEMPERATURE ADJUSTMENTS LATE IN THE PERIOD. ARTHUR

&&

.AVIATION...

RAIN AND SNOW WILL OVERSPREAD THE REGION FROM ROSEBUD COUNTY W THIS
EVENING. THE MIXED PRECIPITATION WILL THEN CHANGE TO ALL SNOW
OVERNIGHT. CONDITIONS IN THE PRECIPITATION WILL DETERIORATE TO
MVFR/IFR THIS EVENING...THEN IFR/LIFR OVERNIGHT WITH VLIFR POSSIBLE.
THERE WILL BE A CHANCE OF RAIN AND SNOW E OF ROSEBUD COUNTY WITH
ASSOCIATED MVFR/IFR CONDITIONS. LOCALIZED LOWER CONDITIONS WILL BE
POSSIBLE E DUE TO THE FORMATION OF LOCALIZED STRATUS AND FREEZING
FOG. THE MOUNTAINS WILL BE OBSCURED.

SNOW WILL OVERSPREAD THE ENTIRE REGION FRI MORNING WITH IFR/LIFR
CONDITIONS AND POSSIBLE VLIFR CONDITIONS. THE MOUNTAINS WILL BE
OBSCURED. ARTHUR

&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 029/038 027/036 023/040 026/050 032/053 030/049 033/049
    89/S    97/O    12/J    00/U    12/R    23/R    21/B
LVM 023/035 023/034 019/040 023/050 029/059 027/049 031/049
    89/S    98/S    31/U    00/U    13/R    23/O    22/R
HDN 029/039 027/037 023/043 024/054 032/059 032/049 032/049
    78/S    88/O    12/W    00/U    02/R    33/R    21/B
MLS 029/039 026/039 022/042 023/047 031/054 029/046 031/046
    36/S    54/O    12/J    00/U    11/B    12/O    21/B
4BQ 028/040 026/033 019/038 018/043 029/048 030/046 030/046
    39/O    98/S    22/J    00/U    11/B    23/O    22/O
BHK 025/036 022/034 019/037 017/037 025/041 027/045 027/045
    26/S    74/S    12/J    00/U    11/U    12/O    22/O
SHR 026/036 024/031 019/036 019/047 027/052 028/044 027/044
    69/S    98/S    32/J    00/U    02/R    33/O    21/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
      NOON MDT SATURDAY FOR ZONES 28-29-34-35-38>42-57-63>65.
     WINTER WEATHER ADVISORY IN EFFECT FROM NOON FRIDAY TO 6 PM
      MDT SATURDAY FOR ZONES 36-37.
     WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
      MDT SATURDAY FOR ZONES 56-66.
     WINTER WEATHER ADVISORY IN EFFECT FROM NOON FRIDAY TO NOON
      MDT SATURDAY FOR ZONE 58.
     WINTER STORM WARNING IN EFFECT UNTIL NOON MDT SATURDAY FOR
      ZONES 67-68.
WY...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
      NOON MDT SATURDAY FOR ZONE 99.
     WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
      MDT SATURDAY FOR ZONE 98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Apr 2, 3:04 PM MST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
404 PM MDT THU APR 2 2009

MTZ028>042-056>058-063>068-WYZ098-099-032215-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
404 PM MDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WILL AFFECT THE REGION TONIGHT. A MIX OF RAIN AND
SNOW WILL DEVELOP FROM ROSEBUD COUNTY WEST THIS EVENING. THE MIXED
PRECIPITATION WILL CHANGE TO ALL SNOW OVERNIGHT. EAST OF ROSEBUD
COUNTY...THERE WILL BE A CHANCE OF RAIN AND SNOW CHANGING TO ALL
SNOW OVERNIGHT. EXPECT 1 TO 2 INCHES OF SNOW OVER THE LOWER
ELEVATIONS TONIGHT WITH 3 TO 6 INCHES IN THE MOUNTAINS. PEOPLE
TRAVELING TONIGHT INTO EARLY FRIDAY MORNING SHOULD EXPECT ROADS TO
BECOME SLUSHY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WINTER STORM WILL CONTINUE TO AFFECT THE AREA THROUGH
SATURDAY. SNOW WILL OVERSPREAD THE ENTIRE AREA ON FRIDAY AND
CONTINUE INTO SATURDAY. TOTAL SNOW ACCUMULATIONS WILL RANGE FROM 5
TO 7 INCHES OVER THE LOWER ELEVATIONS...TO 13 TO 15 INCHES IN THE
CRAZY...BEARTOOTH AND ABSAROKA MOUNTAINS TO AROUND 2 FEET IN
NORTHEAST BIG HORNS. THE SNOW WILL BE HEAVY AT TIMES. TRAVELERS
SHOULD EXPECT SLUSHY ROADS THROUGH SATURDAY AND SHOULD USE
CAUTION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Northeast Bighorn Mountains

When
April 2, 7:00 PM MST to April 4, 5:00 PM MST
Where
Northeast Bighorn Mountains forecast zone
Reported by
SNOTEL

Burgess Junction and surrounding Snotels received 17-27 inches of snow.

Winter Storm, Sheridan Foothills

When
April 3, 10:00 AM MST to April 4, 5:00 PM MST
Where
Sheridan Foothills forecast zone
Reported by
Trained Spotter

Big Horn reported 8 inches of snow while Story reported 14 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163412, 163413.